Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 113, NWS Grand Forks, ND

July 31, 2024Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2024, 6:45 AM CDT for Ramsey County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2024, 6:45 AM CDT (11:45 UTC)
Expired
Jul 31, 2024, 7:30 AM CDT
In force
45 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 131 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1997 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
2152 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS53 KFGF 311145
SVRFGF
NDC071-311230-
/O.NEW.KFGF.SV.W.0113.240731T1145Z-240731T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
645 AM CDT Wed Jul 31 2024

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Central Ramsey County in northeastern North Dakota...

* Until 730 AM CDT.

* At 645 AM CDT, a severe thunderstorm was located near Devils Lake,
  moving east at 35 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Devils Lake, Edmore, Webster, Lawton, and Southam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4829 9899 4848 9833 4821 9836 4806 9884
TIME...MOT...LOC 1145Z 250DEG 29KT 4820 9881 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Riddle
2 follow-up statements
079 
WWUS53 KFGF 311203
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
703 AM CDT Wed Jul 31 2024

NDC071-311230-
/O.CON.KFGF.SV.W.0113.000000T0000Z-240731T1230Z/
Ramsey ND-
703 AM CDT Wed Jul 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR EAST CENTRAL RAMSEY COUNTY...

At 703 AM CDT, a severe thunderstorm was located over Southam, or 15
miles east of Devils Lake, moving east at 25 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Southam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4812 9866 4826 9865 4829 9856 4819 9844
TIME...MOT...LOC 1203Z 268DEG 22KT 4818 9854 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Riddle
901 
WWUS53 KFGF 311220
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
720 AM CDT Wed Jul 31 2024

NDC071-311230-
/O.EXP.KFGF.SV.W.0113.000000T0000Z-240731T1230Z/
Ramsey ND-
720 AM CDT Wed Jul 31 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RAMSEY COUNTY
WILL EXPIRE AT 730 AM CDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

&&

LAT...LON 4812 9866 4826 9865 4829 9856 4819 9844
TIME...MOT...LOC 1220Z 250DEG 29KT 4822 9836 

$$

Riddle

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:45 AM CDT, 0 minutes earlier. Its key messages:

  • There is a level 2 out of 5 risk for severe thunderstorms for southeastern North Dakota and west central Minnesota, and 1 out of 5 for areas further north.
Area forecast discussion, Jul 31, 6:45 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
645 AM CDT Wed Jul 31 2024

.KEY MESSAGES...

- There is a level 2 out of 5 risk for severe thunderstorms for
  southeastern North Dakota and west central Minnesota, and 1
  out of 5 for areas further north.

&&

.UPDATE...
Issued at 645 AM CDT Wed Jul 31 2024

A severe thunderstorm developed near Devils Lake along a stalled
frontal zone, riding along this tight instability gradient with
2000-3000 J/KG elevated instability where the inflow is
originating. This storm is moving northeast following mean flow
along this gradient. Broad ascent is starting to increase from
the southwest and shower/embedded storms are increasing in
coverage as the leading edge of the mid level circulation is
approaching. We may continue to see isolated pulse type
convection with near severe or severe hail through the morning
hours in our west as this system approaches, though the main
period of severe and any potential for sig severe is still
during the afternoon as the surface low passes to the south and
very unstable air develops across our CWA. Besides the isolated
severe threat being a bit earlier as a start, the forecast is
generally on track (low confidence still with high variance on
potential thunderstorm evolution today).

&&

.DISCUSSION...
Issued at 331 AM CDT Wed Jul 31 2024

...Synopsis...

initially the main focus is on a mid/upper trough arriving through
westerly flow today, with the mid level circulation on WV currently
over Wyoming/Montana early this morning. Ahead of this flow is out
of the west-southwest and less organized impulses have been ejecting
into the region producing occasional (very elevated) showers and
weaker thunderstorms. This feature will be responsible for a more
organized threat for thunderstorms and potential severe storms today
into the early evening. On the back side of this trough shortwave
ridging arrives and for once smoke aloft will be cut off from our
region allowing for more substantial clearing as mid/upper ridging
builds over the western US. This allows for a trend towards drier
conditions and more "true" sunshine than we've seen for quite some
time. The air mass remains very warm however at least through
Friday, and there is a chance for heat impacts Friday (heat indicies
over 90).

Eventually troughing builds over Hudson Bay allowing for
NW flow to arrive over our region, and there is strong consensus on
this large scale pattern arriving then persisting for much of next
week. This brings a trend towards lower high/low temperatures (lower
end of seasonal ranges or below average at times). This also shifts
the highest instability/moisture out of our region, but doesn't
eliminate the potential for quick moving waves/back door cold fronts
that could still bring low shower/thunderstorm chances. Machine
learning doesn't highlight any severe potential beyond the current
24hr period.

...Severe thunderstorm risk today...

Early in the day instability is already quick high (but very
elevated. However, beside the disorganized nature of forcing, there
is a substantial dry layer in the lowest 15 KFT AGL that was
highlighted on regional 00Z RAOBs and RAP indicates will be in place
over our area through the early morning hours. As a result we should
have a delay in more organized thunderstorms and any potential
severe storms until after 15Z when the plume of mid level moisture
from the southwest arrives along with the approach of the surface
low/mid level circulation to our west. Large scale synoptic ascent
increases and initially very high CAPE but marginal to weak shear
will be in place across our region as a cluster of storms
approaches. Shear increases in proximity of the surface low and a
quasi-stationary/warm front and where this tracks, along with how
much clearing we can achieve will play a role in the potential for
more organized/significant severe potential in our south (I-94
corridor).

If those key features remain south, or we have much more ongoing
showers/cloud cover from the morning period, then the threat
will tend to be associated with isolated elevated cores
within clusters (marginal hail/wind). The right track of that
surface feature (as some CAMs show) with enough clearing would
allow a better chance for discrete supercells in our south and
all severe modes (conditional/low risk for sig hail 2"+ as
well). There are more CAMs and models supporting the less severe
impacts for our area, however ultimately we may not be able to
rule out the more significant severe potential until 3-6hr from
initiation later this morning/early this afternoon. As the low
pressure shifts east-southeast we should see a quick end to any
lingering severe threat as mid level lapse rates/instability
and drier air advects west-northwest to southeast.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 645 AM CDT Wed Jul 31 2024

Patchy/shallow ground fog developed again this morning ,with
brief vis reductions at some locations in eastern ND and
northwest MN, which should quickly improve due to daytime
mixing. A severe thunderstorm developed just north of Devils
Lake before TAF issuance and is moving northeast, but once a
front passes the threat at KDVL should wind down this morning.
Isolated to scattered thunderstorms are still expected across
the rest of the region, with better chances/coverage in
southeast ND/west central MN this afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...DJR
DISCUSSION...DJR
AVIATION...DJR
Hazardous weather outlook, Jul 31, 5:57 AM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
557 AM CDT Wed Jul 31 2024

MNZ029>032-040-NDZ049-052-053-011100-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-
Sargent-Richland-
557 AM CDT Wed Jul 31 2024

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms. This
is for midday today through early evening. The main hazards will
be hail to golf ball size and wind gusts to 70 mph. An isolated
tornado is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030-
038-039-054-011100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
557 AM CDT Wed Jul 31 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms. This
is for today through early evening. The main hazards will be hail
to 1 inch and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jul 31, 6:03 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
603 AM CDT Wed Jul 31 2024

NDZ015-311145-
Ramsey ND-
603 AM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RAMSEY COUNTY THROUGH
645 AM CDT...

At 603 AM CDT, Doppler radar was tracking a strong thunderstorm over
Webster, or 9 miles north of Devils Lake, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Devils Lake, Edmore, Webster, Lawton, Garske, and Derrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4854 9847 4855 9832 4853 9832 4832 9833
      4806 9887 4828 9910
TIME...MOT...LOC 1103Z 237DEG 42KT 4825 9891

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Riddle

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:21 PM CDTSpecial Weather StatementFGFTowner24 min
Jul 30, 9:45 PM CDTSpecial Weather StatementFGFTowner45 min
Jul 31, 6:03 AM CDTSpecial Weather StatementFGFRamsey42 min
Jul 31, 6:11 AM CDTSevere Thunderstorm WarningFGFRamsey34 min
Jul 31, 10:35 AM CDTSpecial Weather StatementFGFEddy40 min
Jul 31, 11:07 AM CDTSpecial Weather StatementFGFBarnes38 min
Jul 31, 11:31 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBarnes, Ransom44 min
Jul 31, 12:11 PM CDTSpecial Weather StatementFGFBarnes, Ransom49 min
Jul 31, 12:16 PM CDTSevere Thunderstorm Warning Destructive damage threatFGFRichland, Sargent44 min
Jul 31, 12:45 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFRichland, Sargent45 min
Jul 31, 12:54 PM CDTSpecial Weather StatementFGFCass, Traill51 min
Jul 31, 1:19 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFRichland56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.